I hardly talk about my skin problems; I only usually mention them during flare ups to explain what is happening to my face because I find it to be an extremely sensitive subject. I was diagnosed with ‘Cystic Acne Vulgaris’ or in some cases just seen as acne. Many teenagers suffer with acne so it is hardly anything to complain about or even write about but the severity differs from person to person. Simple acne that is found in teenagers can consist of blackheads, whiteheads, pimples and redness. However, in my case I go through flare ups of boils and cysts that can be infected and last for months at times being extremely dangerous. This has been ongoing since 2012 around the time I started High School, and now I am in my final year so it almost seems to feel like a hopeless case. Being a teenager, having this condition has knocked my confidence and made me that insecure in my own skin that I will never leave the house without wearing makeup. I understand that many people have worse things and having lumps on your face shouldn’t affect you that much, but of course just because people have got it worse doesn’t mean how you’re feeling is insignificant.
It’s been confirmed to be cystic acne since last year by a dermatologist but in the past days I’ve gone onto my next step of treatment so I decided to write about what’s coming up and what happens to my face including side effects for anybody else who takes this treatment or is just interested in what happens. But first, I thought I would tell you the back story of the treatment that I have already had.
With the occurrence of cysts, it’s not safe to drain them I’ve been told by my doctors and sticking a pin in them is an option but can cause scarring and underlying damage to my face. I started my first treatment on a course of antibiotics (the name I can’t remember, it was quite a while ago) but as I expected nothing happened and it ended in another trip to the dermatologist.
My next set of treatment was a gel called Epiduo, I can tell you now that looking at the bottle makes me feel physically sick. Each treatment for cystic acne is in order, you have to take antibiotics to get Epiduo, you have to try Epiduo to get Roaccutane – you can’t just miss steps out. I took Epiduo for around a month in total and it was one of the worst months I could have even had imagined. The gel you use at night putting it on areas such as your cheeks and chin avoiding areas of sensitive skin. The dermatologist at the time told me how there was going to be a burning sensation and drying of the skin however the burning sensation was much more extreme than I could ever imagine. At first I thought I was having an allergic reaction until I realised everybody online said the same thing. Within a few days of using it, my skin was completely dry to the point where I had to keep drinking loads of water and moisturising more than I would have imagined. I knew that Epiduo makes your skin worse before it can get better but I could never manage that pain for a longer time period.
I’ve now been started on Roaccutane which is one of the most controversial drugs but at this point I am willing to try anything to try and get my skin to a good place so I can regain the confidence I used to have. I’ve been told about the major side effects such as problems with pregnancies, dry skin, dry eyes and much more and I’m still willing to give it a try. I’m on the course for the next 4-6 months which includes hospital trips and blood/pregnancy tests to see how to change the dosage and make sure everything is still okay for me to stay on the drug. I hope to keep writing on here to tell you how my journey goes, how I find the side effects and hopefully I will soon see a change in my skin even though the first month will get a lot worse before it gets better.